Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 52, NWS Flagstaff, AZ

August 27, 2016Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 27, 2016, 2:37 AM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2016, 2:37 AM MST (09:37 UTC)
Expired
Aug 27, 2016, 5:30 AM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Las Vegas radar (KESX), 184 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2016-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2016-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

889 
WGUS55 KFGZ 270937
FFWFGZ
AZC025-271230-
/O.NEW.KFGZ.FF.W.0052.160827T0937Z-160827T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
237 AM MST SAT AUG 27 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 530 AM MST

* AT 235 AM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO 1.5 INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* FLASH FLOODING WILL AFFECT BURRO CREEK IN WESTERN YAVAPAI COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&

LAT...LON 3484 11314 3458 11332 3467 11333 3480 11328

$$

41
1 follow-up statement
945 
WGUS75 KFGZ 271227
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
527 AM MST SAT AUG 27 2016

AZC025-271235-
/O.EXP.KFGZ.FF.W.0052.000000T0000Z-160827T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
527 AM MST SAT AUG 27 2016

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 530 AM
MST...

THE FLASH FLOOD WARNING FOR BURRO CREEK IN WESTERN YAVAPAI COUNTY
WILL EXPIRE AT 530 AM MST. HEAVY RAIN HAS ENDED. FLOOD WATERS ARE
RECEDING. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE
CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3484 11314 3458 11332 3467 11333 3480 11328

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 8:59 PM MST, 5 hours 38 minutes earlier.

Area forecast discussion, Aug 26, 8:59 PM MST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
859 PM MST FRI AUG 26 2016

.SYNOPSIS...Thunderstorms with cooler than normal daytime
temperatures will continue through the weekend as a weak low
pressure system moves into Arizona. A drying and warming trend may
start early next week, before increasing moisture and storm
chances return by mid week.

&&

.DISCUSSION...
Showers and thunderstorms have generally decreased in coverage and
intensity this evening across northern Arizona. We have made small
downward adjustments in precip chances for the remainder of
tonight, though slight chances will certainly persist overnight.

&&

.PREV DISCUSSION /350 PM MST/...A trough of low pressure is
dropping south through the Great Basin this afternoon while deep
monsoon moisture (1-2 inch Pwat) resides over Arizona. Scattered
showers and thunderstorms produced hail and localized minor
flooding across northern Arizona today. The low will provide
enough lift for some storms to continue through the night
tonight...especially northwest of a Bagdad-Flagstaff-Four Corners
line.

Saturday is expected to be active again as the trough moves over
the state. Sunday will see a decrease in storm coverage.

Drier and warmer weather is forecast Monday into Tuesday with the
best chance of storms near the AZ/NM line. Later Tuesday into
Thursday, a trough over the west coast could pull deeper moisture
back north into the area increasing our thunderstorm chances.

&&

.AVIATION...
For the 06z package...Isolated thunderstorms and showers to
continue overnight. Monsoon moisture will remain in place so look
for another round of scattered showers and thunderstorms on
Saturday. Away from storms, light winds with scattered to broken
ceilings 5-7 kft above ground level. Periods of MVFR-IFR
conditions in stronger storms. Aviation discussion not updated
for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...KD/MAS
AVIATION...KD

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 27, 1:49 AM MST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
149 AM MST SAT AUG 27 2016

AZZ004>018-037>040-280200-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
149 AM MST SAT AUG 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF YAVAPAI AND COCONINO
COUNTIES THROUGH 7 PM THIS EVENING.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS
NORTHERN ARIZONA TODAY. THE HIGHEST RAINFALL TOTALS ARE EXPECTED
ACROSS WESTERN ARIZONA. HAIL IS ALSO POSSIBLE WITH STORMS TODAY
ACROSS THE NORTHLAND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DECREASE IN STORM COVERAGE IS FORECAST FOR SUNDAY THROUGH
TUESDAY. MOISTURE AND STORM CHANCES INCREASE AGAIN STARTING
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 5:02 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 26, 5:29 PM MSTSpecial Weather StatementFGZ46 min
Aug 26, 5:34 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 27, 1:28 AM MSTFlash Flood WatchFGZApache, Coconino, Navajo, Yavapai12 hr
Aug 27, 4:09 AM MSTSpecial Weather StatementFGZYavapai36 min
Aug 27, 5:18 AM MSTFlash Flood WarningFGZYavapai3 hr
Aug 27, 8:45 AM MSTAreal Flood AdvisoryFGZYavapai4 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.